Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Is there any relation between balanitis and menopause problem?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
Dear Doctor I have been suffering from what looks like Balanitis on and off for quite a few years now however recently in last couple of months it really has flared up and spread over head of my penis and below the head under the foreskin. I also feel a slight discomfort ie like sensitivity around the glans. My doctor has tried many creams but to know effect and now on Fluxenole tablets. Nearly completed the course but still just as bad. I have had blood tests and all has come back normal. Obviously I am really worried and feeling down about this condition as it is just not going away. I have been avoiding having sex with my wife for a while to see if it gets better but again doesn't seem to matter although we did have sex last night and it definitely made it worse and flare up . My wife also said she was experiencing some discomfort. I was wondering if it may have something to with her menopause as she is 56 years old and had her coil removed last year with slow releasing contraceptive? Please help and reassure me Regards XXXXXXX
Posted Fri, 27 Dec 2013 in Medicines and Side Effects
Answered by Dr. Omer 13 minutes later
Brief Answer: Rash on penis could be due to sertraline. Detailed Answer: Hello I am Dr.Omer and I am here to help you with your query, I have seen alot many patients of age group 60 years with the same complaint as yours. Balanitis is the infection of the head of the penis with spread to the fore-skin. After menopause of a woman , their sexual drive decreases with less lubrication of the vagina and hence more irritation to the penis , which can aggravate any skin condition or rash. Sertraline is a SSri which is a potent anti-depressant , I do agree that you are taking it for a long time but this drug also causes different kind of skin rashes , So sertraline may cause this rash on the penis, discuss this with your physician. The rash can cause redness and itiching and i would advice to refrain from sexual activity till it goes away , or to have sexual activity with sufficient lubrication. Hope this helps Feel free to ask me any further questions.
Above answer was peer-reviewed by
Follow-up: Is there any relation between balanitis and menopause problem? 1 hour later
Thank you Doctor That was helpful and I must admit I didn't think of the Sertraline as a possible cause and will discuss that with my GP The rash you refer to is more like red shiny patches/blotches rather then like a skin rash of tiny raised pin bumps. I do have a picture if you are able to look and take a more accurate diagnoses but if not at least you have relaid my fears of something more sinister going on. I'm surprised that the Fluxenzole have not made any improvement though one other thing I also forgot to mention was that I have also had a fungal toenail for quite a few months as well so are these two things related in anyway? Regards XXXXXXX
Answered by Dr. Omer 2 hours later
Brief Answer: Need high quality photographs for accurate Diagnos Detailed Answer: Hello again XXXXXXX Thankyou for understanding. Your picture of rash and toe nail will help me alot for accurate diagnosis and treatment , because it can be anything from pearly papules of penis to psoriasis. You used diflucan ( fluconazole ) for rash and toe nail ? then you should definately check your blood sugar because new onset diabetes mostly present with fungal infection at different sites.And only if we treat diabetes then the rash can go away.Do you urinate alot in washroom at night while sleeping? Sertraline may or may not cause this , so i will place this cause low in my differentials. In the end i assure you i will solve your problem once and for all by right guidance before the end of our conversation. Waiting for your reply. Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor